Blog

The Case of the Clustering Pug - a case study for veterinarians by Heather Jones, DACVIM (Neurology)

Posted August 27, 2015 in Articles

An 8 year old, male-castrated Pug weighing 11 kg was evaluated by SNHVRH’s Dr. Heather Jones on an emergent basis for cluster seizures. The patient had a history of idiopathic epilepsy diagnosed at 1 year of age based on recurrent seizures with normal labwork,  brain MRI, and CSF analysis. The patient's seizure control had been fair, with an average seizure frequency of one every 3-5 weeks on phenobarbital (45mg BID, level 19.8mcg/mL) and levetiracetam (750mg TID) therapy, but continued seizures and an elevated ALT of 434 (ALP 390) had prompted the patient's referring veterinarian to begin tapering the patient off of both phenobarbital and levetiracetam with the goal of switching to zonisamide therapy. After beginning zonisamide therapy at 50mg BID, reducing the patient's phenobarbital dose to 32.4mg BID, and discontinuing the levetiracetam, however, the patient experienced cluster seizures daily over the following week requiring several days of hospitalization at a local emergency clinic. Despite a midazolam CRI, propofol boluses, restarting levetiracetam therapy at 750mg TID, increasing the zonisamide dose to 100mg BID, and continued phenobarbital therapy at 32.4mg BID, however, the patient's cluster seizures continued, and referral was advised. 

On initial exam, the patient was sedate, circling to the left, had mild CP deficits on his right side, and was experiencing right-sided focal facial seizures. A left supratentorial neurolocalization was made, with the primary differentials being a primary structural brain disease vs. brain injury secondary to prolonged seizure activity. An MRI was advised, but declined by the owner.

Phenobarbital and zonisamide both carry the risk of hepatotoxicity and were thus considered suboptimal treatment choices in this patient given his history of suspected hepatopathy; however, the severity of his seizure disorder warranted continued short-term treatment with both medications. Therefore, the treatment recommendations made after the patient's initial exam were as follows: 

a) Potassium bromide: oral load of 600mg/kg potassium bromide divided over 2 days then maintenance dose of 40mg/kg daily

     -Potassium bromide's long half-life (24 days) makes "loading" essential to obtain any short-term benefit.

b) Phenobarbital: 4 mg/kg IV bolus, increase maintenance dose to 64.8mg BID

     -The choice on how to dose phenobarbital was based on the patient's recent phenobarbital level. A level of 19.8 on 45mg of phenobarbital BID can be used to extrapolate the expected serum level on alternate doses of phenobarbital in this patient using the equation: (extrapolated serum level / extrapolated dose) = (known serum level / known dose). In this case, the desired level was 30, so the equation becomes: (30/dose) = (19.8/45), and extrapolated dose = 68.2. Due to tablet sizes available, the dose chosen in this case was thus 64.8mg. The bolus of phenobarbital was recommended to quickly increase the circulating phenobarbital level, as it is expected to take roughly 2 weeks for a change in phenobarbital dose to be fully reflected in a patient's serum level.

c) Zonisamide: continue at 100mg BID

     -The dose of zonisamide recommended in a patient on concurrent phenobarbital therapy is 10mg/kg BID. This is higher than the 5mg/kg recommended when phenobarbital is not used, as phenobarbital increases hepatic elimination of zonisamide, requiring a higher dose for the same therapeutic effect.

d) Levetiracetam: continue at 750mg TID

     -Levetiracetam has a very high margin of safety; however, there comes a point when increasing the dose of levetiracetam seems to have little reward. In this patient, 750mg TID amounts to 68mg/kg TID, already much higher than the recommended starting dose of 20mg/kg TID; little benefit was considered likely from any additional increase.

e) Mannitol: 1g/kg IV

     -For possible cerebral edema secondary to prolonged seizure activity.

With the above recommendations instituted, the patient's seizures improved then resolved over the following 24 hours, and he was after 48 hours. Once seizure-free for two weeks (the time expected for zonisamide to reach a therapeutic level), the patient began a slow phenobarbital taper, and this medication was fully discontinued after 3 months. Over the following few months, the patient’s zonisamide was tapered to 5mg/kg BID and the patient's levetiracetam dose was decreased to 500mg (45mg/kg) extended-release BID. 

The patient has now been seizure-free for 9 months, dating back to his period of hospitalization, and his liver values have improved since the discontinuation of phenobarbital (most recently ALT 229, ALP 120). The patient’s zonisamide will soon be tapered and discontinued, leaving him on only levetiracetam and potassium bromide therapy. All follow-up neurologic exams have been normal.  

This case exemplifies the great effect that medication adjustments can have on seizure control, both for the better and for the worse. In this patient, seizure control was tenuous initially, and the decrease in phenobarbital dose and discontinuation of levetiracetam was likely the cause for the patient's severe and sudden decline. Worth emphasizing is that poor seizure control is not a valid reason to discontinue any anticonvulsant medication - one must always assume that an anticonvulsant, properly dosed and administered, is having some beneficial effect on seizure frequency/severity. The referring veterinarian's concern over the patient's ALT elevation was warranted in this case; however, without evidence of hepatic failure, there was no immediate need to reduce or discontinue phenobarbital therapy. Rather, in such cases, phenobarbital can be tapered in a slow and cautious manner after other anticonvulsant therapy has been fully established.

The ideal initial management of this patient would have been to add potassium bromide, then make no other medication changes for 3-4 months while waiting for the bromide to reach a therapeutic steady-state and monitoring the patient’s hepatic function. After performing a bromide serum level at 3-4 months to confirm adequate therapy, a slow taper of phenobarbital would be performed over a 3 month period.  This controlled, cautious approach to anticonvulsant adjustments would have been much less likely to result in seizure worsening during the transition period.

I hope you have found this brief case study interesting and educational. I very much enjoy seizure management cases, so if you find yourself with a difficult case, please feel free to call for advice. I am happy to help!

Heather M. Jones, DVM, MS, DACVIM (Neurology)
Southern New Hampshire Veterinary Referral Hospital
336 Abby Road, Manchester, NH 03103

603-782-8181 (Phone)

603-782-8167 (Fax)

www.snhvrh.com